Oklahoma, 2019

High Wind in Oklahoma, November 26, 2019

November 26, 2019 · NWS TSA · 6 events in 6 counties and zones

A strong storm system translated into the Southern Plains from the Southern Rockies on the 26th, resulting in a very strong surface pressure gradient developing across northeastern Oklahoma and northwestern Arkansas by the evening. The gradient wind was enhanced by the evaporative cooling processes associated with an area of high-based showers that developed across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system translated into the Southern Plains from the Southern Rockies on the 26th, resulting in a very strong surface pressure gradient developing across northeastern Oklahoma and northwestern Arkansas by the evening. The gradient wind was enhanced by the evaporative cooling processes associated with an area of high-based showers that developed across the region. Very little of this rain reached the ground, as there was a deep layer of dry air between the cloud base and the ground. Westerly wind gusted to 45 mph across much of the area but was higher in some locations. The Oklahoma Mesonet site near Pawnee measured peak winds of 58 mph, and the site near Copan measured peak wind gusts of 63 mph. The ASOS units at the Bartlesville Airport and the Tulsa International Airport both measured peak wind gusts of 66 mph. In addition to these measured gusts, the high wind also resulted in damage to trees, barns, and power lines across portions of Mayes, Wagoner, and Rogers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 26, 5:21 PM CST, 29 minutes earlier.

Area forecast discussion, Nov 26, 5:21 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
521 PM CST Tue Nov 26 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong low pressure system moving across Kansas this evening will
result in a period of strong west winds with gusts of 30-40 knots
through about 09z. Scattered thunderstorms may impact western AR
TAF sites at the beginning of the forecast period and may result
in brief MVFR conditions. Otherwise VFR will prevail through the
period with winds diminishing and becoming more northerly during
the day Wednesday.

&&

.PREV DISCUSSION... /Issued 327 PM CST Tue Nov 26 2019/

DISCUSSION...
Rapidly deepening low pressure system in the Plains is causing
lots of active weather across a large area this afternoon. To our
north and west, a winter storm will bring several inches of snow
along an axis from Nebraska through Minnesota. Surface cold front
is now pushing into far western Oklahoma where dewpoints have
fallen into the single digits/teens and dangerous fire weather
conditions are ongoing.

Very strong surface winds are occurring across western Oklahoma
this afternoon with gusts in the 50-60mph range in some locations.
These winds will spread into northeast Oklahoma and northwest
Arkansas late this afternoon and tonight, with a wind shift to the
west this evening and gusts possible in the 40-45 mph range.

A line of showers and thunderstorms will gradually move out of
western Arkansas late this afternoon. Wind profiles will improve
tonight, but instability has been lacking to support a more
organized severe threat in northwest Arkansas. The higher severe
threat will be across central AR/northern LA. There will be a low
potential for isolated strong storms tonight across northwest
Arkansas, if storms can redevelop as the cold front moves east
and interacts with the better moisture.

On Wednesday, the gradient will relax, with decreasing winds and
high temperatures back in the upper 40s to lower 50s. This day will
be the quieter weather day ahead of the next storm system, which
will begin affecting eastern Oklahoma by Wednesday night.

Widespread cold rain will develop for Thanksgiving Day, with
highs only in the low to mid 40s. A warm front will move back
north into the area on Friday, with surface moisture rapidly
returning. A squall line may develop late Friday into early
Saturday morning, with the potential for severe storms across
eastern Oklahoma and western Arkansas. The rest of the holiday
weekend will dry out on Saturday with highs back in the 60s, with
another cold front arriving by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  50  37  41 /  10   0  60 100
FSM   39  53  40  45 /  30   0  20 100
MLC   36  51  38  44 /  10   0  60 100
BVO   33  50  34  42 /  10   0  50 100
FYV   36  48  36  43 /  40   0  20 100
BYV   36  49  35  41 /  40   0  20  90
MKO   34  50  37  40 /  10   0  50 100
MIO   34  48  34  44 /  20   0  20 100
F10   36  50  37  41 /  10   0  60 100
HHW   38  53  41  48 /  20  10  50  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until midnight CST tonight for OKZ054>067-070-071-
     073.

     Red Flag Warning until 7 PM CST this evening for OKZ054-059.

AR...None.
&&

AVIATION.....14
Hazardous weather outlook, Nov 26, 4:26 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
426 PM CST Tue Nov 26 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
426 PM CST Tue Nov 26 2019

...WINDY CONDITIONS...HIGH FIRE DANGER...LOW SEVERE THREAT THIS
EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...East of highway 69.
	ONSET...After 6 PM...ending by 9 PM.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...This evening.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Along and west of highway 75.
	ONSET...Ongoing.

DISCUSSION...

There is a limited severe thunderstorm threat this evening, mainly
to the east of highway 69. Large hail and damaging winds are the
primary threats. Isolated severe storms may develop along a
Pacific cold front as it advances east across the region this
evening into a weakly unstable but strongly sheared environment.

Wind gusts between 40 and 50 mph are possible this evening across
northeast Oklahoma behind a Pacific cold front.

The strong winds and low humidity will elevated the fire weather
danger for areas along and west of highway 75 into the early
evening before humidity levels begin to rise.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...No Hazards.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...High Wind Potential.
SUNDAY...High Wind Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...

Rain chances will increase Wednesday night and continue through
Thanksgiving day. Periods of heavy rain will be possible. The
upper system and cold front will draw closer on Friday. Chances
for thunderstorms will exist along with the potential for severe
weather along and ahead of the cold front Friday afternoon or
evening. Drier air and gusty winds behind the front on Saturday
may once again raise fire weather concerns for at least parts of
the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Nov 26, 5:37 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
537 PM CST Tue Nov 26 2019

OKZ063-270000-
Delaware OK-
537 PM CST Tue Nov 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELAWARE COUNTY
UNTIL 600 PM CST...

At 537 PM CST, a strong thunderstorm was located 3 miles southeast of
Honey Creek State Park, moving northeast at 55 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations in or near the path include...
Jay...                            Grove...
Honey Creek State Park...         Dodge...
Cayuga...

LAT...LON 3650 9462 3648 9461 3642 9477 3657 9488
      3667 9470 3667 9462
TIME...MOT...LOC 2337Z 240DEG 49KT 3654 9475

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Pawnee

When
November 26, 5:50 PM CST to 5:55 PM CST
Where
Pawnee forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

High Wind, Washington

When
November 26, 6:37 PM CST to 6:40 PM CST
Where
Washington forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

The ASOS unit at the Bartlesville Municipal Airport measured 66 mph wind gusts at 6:37 pm, and the Oklahoma Mesonet station near Copan measured 63 mph wind gusts at 6:40 pm.

High Wind, Tulsa

When
November 26, 6:44 PM CST to 7:05 PM CST
Where
Tulsa forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

The ASOS unit at the Tulsa International Airport measured wind gusts of 59 mph at 6:44 pm and 66 mph at 7:02 pm.

High Wind, Rogers

When
November 26, 7:00 PM CST to 7:20 PM CST
Where
Rogers forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

High wind gusts blew down power lines and snapped large tree limbs.

High Wind, Wagoner

When
November 26, 7:10 PM CST to 7:30 PM CST
Where
Wagoner forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

High wind gusts snapped large tree limbs.

High Wind, Mayes

When
November 26, 7:15 PM CST to 7:35 PM CST
Where
Mayes forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

High wind gusts damaged barns and snapped large tree limbs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858445, 858446, 858447, 858448, 858450, 858449.